Superintendent, health experts warn after Fentanyl and THC found in vaping device at North Scott High School
ELDRIDGE, Iowa (KWQC) - North Scott Superintendent Joe Stutting confirms a vaping device with THC and fentanyl was found at North Scott High School on Thursday.
In a statement sent out to parents, the school says, “vape devices across the country are being laced with fentanyl and local authorities have reported an increase of laced devices in the Quad Cities area.”
Stutting says a field test of the liquid inside the vaping device shows THC, the active ingredient in cannabis, and fentanyl were discovered. A lab is confirming the results.
The school says they’re seeing more vaping within their schools and want to make families aware of the “potentially fatal ingredient” that’s recently been found in the device. “The drug fentanyl, which is typically laced with other narcotics, can be fatal depending on the amount ingested. The main symptom associated with fentanyl overdose is respiratory failure and non-responsiveness,” write administrators in the statement.
Parents are encouraged to talk to their children, and Stutting says they’re continuing to educate their students on the dangers of vaping.
“We are fighting a battle and it’s hard to win a war when you are up against an industry that is targeting you. It’s scary to think a student might think they are only having marijuana within a vaping device but they don’t know where that came from, who made it and what else they put in it,” Stutting said. “It’s a huge concern to us that we see fentanyl popping up in a device, a black market device that was found on our campus.”
According to the U.S. Drug Enforcement Administration, Fentanyl is a synthetic opioid that is 100 times more potent than morphine.
“The amount that it would take for a human to overdose can fit on the surface of a penny,” said Erin Marshall, Certified Prevention Specialist with the Center for Alcohol and Drug Services (CADS) at the Robert Young Center, part of UnityPoint Health.
Fentanyl users typically get a feeling of euphoria. Marshall says side effects may include confusion, nausea, vomiting, slurred speech, and loss of coordination. The drug can come in the form of pills, powder, vape, lollipops, etc.
“The person selling the substance likely isn’t the person who manufactured the substance so that person won’t even know if there’s fentanyl in it because they are just that middle man,” Marshall said.
Superintendent Stutting says the district is working on installing devices into restrooms at the middle and high school that will detect vaping and smoking. The device would then send a notification to the principal. Stutting says it’s going to take parents’ help and an industry-wide change to make a difference.
“You are fighting an industry that is targeting the young population in a device that is made not to be noticed. So, it’s a battle we will continue to fight. I’m not sure if we are going to be able to win the war unless this industry decides not to be targeting kids,” Stutting said.
According to Stutting, suspensions are typical consequences for drug use on campus. if students are dealing drugs on school grounds, they could face expulsion.
You can contact CADS at (379)-779-3000 or by visiting their website.
Copyright 2022 KWQC. All rights reserved.